Format

Send to

Choose Destination
Diabet Med. 1997 Aug;14(8):648-54.

Altered ventricular repolarization during hypoglycaemia in patients with diabetes.

Author information

1
Department of Medical Physics and Clinical Engineering, Royal Hallamshire Hospital, Sheffield, UK.

Abstract

There is circumstantial evidence implicating hypoglycaemia in the sudden overnight death of young patients with insulin-dependent (Type 1) diabetes mellitus (IDDM), the mechanism of which is unknown. We have investigated the effects of hypoglycaemia on the electrocardiogram in 15 patients with diabetes (8 with IDDM and 7 with NIDDM) using a high resolution computer-based system. Patients were randomized to either 2 h of euglycaemia or hypoglycaemia (at around 3 mmol l(-1)) during the afternoon, using hyperinsulinaemic glucose clamps, the two visits separated by a period of at least 4 weeks. Corrected QT interval (QTc), plasma potassium, and adrenaline were measured at baseline and at 0, 60, and 120 min. The degree of QTc lengthening (from baseline) during clamped hypoglycaemia was greater compared to the euglycaemic control period in patients with IDDM (median[range] at 60 min, 156[8 to 258] vs 6[-3 to 28] ms, p <0.02) and NIDDM (120 min, 128[16 to 166] vs 4[-3 to 169] ms, p <0.05). The fall in plasma potassium was greater during clamped hypoglycaemia compared to euglycaemia in those with NIDDM (p <0.03) but not in those with IDDM (p> 0.06). The rise in plasma adrenaline was greater during clamped hypoglycaemia in both groups (IDDM p <0.02, NIDDM p <0.02) and there was a strong relationship between the rise in adrenaline and increase in QTc (r = 0.73, p <0.0001). These data demonstrate alteration of ventricular repolarization with lengthening of the QT interval during hypoglycaemia and suggest a possible mechanism by which hypoglycaemia could cause ventricular arrhythmias.

Supplemental Content

Loading ...
Support Center